Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 521, NWS Fort Worth, TX

September 21, 2023Denton County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 21, 2023, 6:09 PM CDT for Denton County, Texas. It was in force for 36 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2023, 6:09 PM CDT (23:09 UTC)
Expired
Sep 21, 2023, 6:45 PM CDT
In force
36 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 69 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:20 PM CDTHAIL 1.751 Ese Krum, TXGolf ball hail 1E Krum via spotter.
Sep 21, 6:21 PM CDTHAIL 2.5Krum, TXMultiple social media pictures of near tennis ball size hail in Krum.
Sep 21, 6:22 PM CDTHAIL 11 Nne Krum, TXReport from mPING: Quarter (1.00 in.).
Sep 21, 6:26 PM CDTHAIL 1.252 Wnw Denton, TXReport from mPING: Half Dollar (1.25 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS54 KFWD 212309
SVRFWD
TXC121-212345-
/O.NEW.KFWD.SV.W.0521.230921T2309Z-230921T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
609 PM CDT Thu Sep 21 2023

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Central Denton County in north central Texas...

* Until 645 PM CDT.

* At 608 PM CDT, a severe thunderstorm was located over Krum, or 7
  miles southwest of Sanger, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plano, Carrollton, Frisco, Denton, Lewisville, Flower Mound, The
  Colony, Corinth, Highland Village, Lake Dallas, Lake Lewisville,
  Little Elm, Prosper, Celina, Krum, Argyle, Hickory Creek, Double
  Oak, Shady Shores, and Aubrey.

This includes the following highways...
 Interstate 35 between mile markers 468 and 475.
 Interstate 35W between mile markers 78 and 85.
 Interstate 35E between mile markers 450 and 466.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3299 9684 3307 9718 3330 9736 3338 9684
TIME...MOT...LOC 2308Z 251DEG 10KT 3327 9725 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reeves
2 follow-up statements
539 
WWUS54 KFWD 212322
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
622 PM CDT Thu Sep 21 2023

TXC121-212345-
/O.CON.KFWD.SV.W.0521.000000T0000Z-230921T2345Z/
Denton TX-
622 PM CDT Thu Sep 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL DENTON COUNTY...

At 622 PM CDT, a severe thunderstorm was located over Krum, or near
Denton, moving east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Denton, Lewisville, Flower Mound, Corinth, Highland Village, Lake
Dallas, Krum, Argyle, Hickory Creek, Shady Shores, Aubrey,
Krugerville, Cross Roads, Copper Canyon, Oak Point, Lakewood Village,
Lincoln Park, Lewisville Lake, and Providence Village.

LAT...LON 3322 9728 3330 9730 3332 9694 3303 9701
      3304 9705
TIME...MOT...LOC 2322Z 268DEG 10KT 3326 9721 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reeves
646 
WWUS54 KFWD 212345
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
645 PM CDT Thu Sep 21 2023

TXC121-212354-
/O.EXP.KFWD.SV.W.0521.000000T0000Z-230921T2345Z/
Denton TX-
645 PM CDT Thu Sep 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DENTON COUNTY WILL
EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3322 9728 3330 9730 3332 9694 3303 9701
      3304 9705
TIME...MOT...LOC 2344Z 251DEG 10KT 3328 9715 

$$

Reeves

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:15 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 21, 2:15 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
215 PM CDT Thu Sep 21 2023

...New Long Term...

.SHORT TERM... /Issued 110 PM CDT Thu Sep 21 2023/
/Through Friday/

Active weather continues as we close out another work week with
at least a few more opportunities for showers and storms, some of
which may be strong or severe.

The first round is slowly moving in from the west and should
increase in both coverage and intensity over the next few hours.
Some convective attempts are already being observed near the Red
River/Montague County as of this writing. This activity will pose
a threat for large hail, damaging winds, and frequent lightning
as it moves south/southeast into the evening and may eventually
evolve into a complex of storms. There's still considerable
uncertainty in how far south these storms will progress before
diminishing, but most CAM members depict a weakening trend
somewhere between the US-380 and I-20 corridors late this evening.

Another complex of storms could develop in southern Oklahoma late
tonight, bringing additional storm chances to the region Friday
morning, some of which could be strong or severe. Damaging winds,
hail, and frequent lightning will continue to be the primary
hazards. The bulk of this activity should remain east of the I-35
corridor, but once again, there is still uncertainty in how far
south these storms will maintain themselves prior to dissipating.
For now, PoPs were kept fairly broad-brushed with rain chances
expected to end Friday afternoon.

Besides the stormy weather, warm conditions will continue with
high temperatures generally in the low to mid 90s. If the storms
transpire as intended Friday morning, a few locations will likely
remain in the 80s throughout the day.

Barnes

&&

.LONG TERM... /NEW/
Update:
No major changes to this period were necessary as the previous
forecast remains more than reasonable in comparison to the latest
deterministic and ensemble guidance. On and off rain chances will
continue across portions of North and Central Texas from Friday
evening, through the weekend, and into the start of next week. A
gradual warming trend will bring our afternoon highs into the mid
to upper 90s, with a few locations possibly hitting the 100 degree
mark on Saturday. As we move into the upcoming workweek, a weak
cold front will drape across the region. This will bring about
cooler, more seasonal temperatures and increased rain chances. The
best shot for rain area-wide will be early Monday morning, with
most locations seeing anywhere from 0.25 to 0.50 inches. Locally
heavier rainfall amounts (1 to 2 inches) will certainly be
possible though, and could lead minor flooding concerns. For more
in-depth details, please see the previous discussion below.

Reeves

Previous Discussion:
/Friday Morning Onward/

By daybreak Friday, the remnants of any nocturnal convection/MCS
spawned by the latest ridge-topping shortwave embedded in the flow
aloft will likely by waning or shifting into East Texas and
Louisiana. With North and Central Texas positioned just west of
the gradient between northwest flow aloft and the northern Mexico
ridge, mid-level ascent will linger nearby through much of the day
Friday. Additional convective development is possible through the
afternoon, primarily east of the I-35 corridor, as a stalled
frontal boundary draped near the Red River and residual outflows
serve to focus new development in response to the persistent
forcing.

All areas should see some dry time by Friday night with
unseasonably warm temperatures expected for the first day of
(astronomical) fall. Just Texas doing Texas things! In response to
pressure falls in the lee of the Rockies, surface winds will veer
slightly to the southwest allowing temperatures to climb into the
90s region-wide. A few locations out west may even reach the
triple digits. To put this into context, these temperatures are
around 10 to 15 degrees above calendar day 30-year averages and
within a few degrees of daily records. Additionally, peak heat
index values in the 100-104 range are expected.

As the seasonably strong mid-level low currently entering the
Great Basin/Intermountain West ejects into the Plains this
weekend, the associated surface cold front extending from the
northern Plains surface low will begin sweeping across the central
CONUS. Ahead of this surface boundary, isolated thunderstorm
development is possible along the diffuse dryline extending
through West TX. I have opted to maintain slight chance (15-25%)
PoPs across North Texas as a couple of these convective attempts
may survive the eastward trek into the region Saturday afternoon
and evening. Thunderstorm chances are still progged to expand in
coverage Sunday as the cold front sags southward into the region
before stalling.

Given this pattern, areas of locally heavy rainfall cannot be
ruled out which may lead to instances of minor nuisance flooding
or isolated flash flooding, primarily east of I-35. Scattered
showers and thunderstorms are expected to continue through Tuesday
afternoon, before the front washes out completely and southerly
flow returns. Unfortunately, this Pacific front is not expected to
provide the cool down many of us may be hoping for, however rain-
cooled air and widespread cloud cover should shave several degrees
off of daytime temperatures with the return of widespread highs
in the 80s through at least mid-week. The remainder of the
extended forecast period should be mostly precipitation-free as
mid-level ridging builds back across the Plains.

12

&&

.AVIATION... /Issued 110 PM CDT Thu Sep 21 2023/
/18Z TAFs/

Showers and storms have begun to develop in western North Texas
and are expected to increase in both coverage and intensity
throughout the afternoon. This activity may eventually evolve into
a complex of storms which will likely invade northern reaches of
D10 at a minimum this afternoon and evening. We're becoming
increasingly concerned about direct terminal impacts between
23-01Z but maintained only VCTS for now given there's still
uncertainty in how far south the storms will progress. We'll also
have to monitor for any northerly wind shifts associated with this
activity. Large hail and damaging winds will be possible with any
storms today.

Another complex of storms may develop in southern Oklahoma and
move into eastern North Texas sometime Friday morning. A few
showers may be possible across D10; otherwise, most of this
activity should remain to the east. We're also monitoring the
potential for MVFR ceilings to develop again Friday morning, but
this was excluded from the TAF for now. Winds will remain out of
the south near 10-15 knots or less through the period.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  93  77  96  77 /  50  40   5  20  30
Waco                75  95  76  96  76 /  20  20   5  10  20
Paris               68  85  70  91  71 /  70  60   5  30  50
Denton              73  91  75  95  75 /  60  40   5  20  30
McKinney            72  90  73  93  75 /  60  50   5  20  40
Dallas              75  93  77  96  77 /  50  50   5  20  30
Terrell             72  91  73  93  75 /  50  50   5  20  30
Corsicana           74  93  76  95  77 /  30  30   5  20  20
Temple              74  95  75  97  75 /  10  10   5  10  10
Mineral Wells       73  95  75  98  75 /  30  20   5  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 21, 1:16 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
116 PM CDT Thu Sep 21 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
116 PM CDT Thu Sep 21 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected mainly along the Red River
Valley this afternoon into this evening. Some storms could become
severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered thunderstorms will continue to be possible
through the afternoon Friday.

More widespread storms are expected late Saturday into early next
week as a cold front pushes into North Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 21, 4:35 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
435 PM CDT Thu Sep 21 2023

TXZ093-212200-
Grayson TX-
435 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northeastern Grayson
County through 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, or 7 miles northeast of Sherman, moving north at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sherman, Denison, Bells, Knollwood, Randell Lake, Eisenhower State
Park, Lake Texoma, Boddie, Carpenters Bluff, and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 9658 3387 9661 3384 9662 3382 9658
      3382 9653 3378 9651 3377 9650 3378 9643
      3373 9638 3368 9638 3357 9643 3366 9668
      3389 9661 3390 9659
TIME...MOT...LOC 2134Z 198DEG 21KT 3370 9653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Dunn
Special weather statement, Sep 21, 5:06 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
506 PM CDT Thu Sep 21 2023

TXZ092-093-212230-
Grayson TX-Cooke TX-
506 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northeastern Cooke
and northwestern Grayson Counties through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubert H Moss Lake, or 9 miles north of Gainesville, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gainesville, Whitesboro, Callisburg, Hubert H Moss Lake, Lake Texoma,
Sadler, Walnut Bend, Dixie, Sturgeon, Sivells Bend, Gordonville,
Dexter, Sandusky, and Sherwood Shores.

This includes Interstate 35 between mile markers 499 and 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3396 9691 3387 9688 3385 9684 3387 9682
      3368 9678 3365 9728 3390 9725 3392 9723
      3389 9718 3386 9717 3381 9721 3376 9719
      3372 9711 3374 9709 3381 9709 3382 9705
      3385 9709 3384 9703 3389 9698 3395 9700
TIME...MOT...LOC 2206Z 276DEG 13KT 3376 9720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dunn
Special weather statement, Sep 21, 5:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
523 PM CDT Thu Sep 21 2023

TXZ093-094-212300-
Grayson TX-Fannin TX-
523 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of east central Grayson
and northwestern Fannin Counties through 600 PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denison, or 9 miles northeast of Sherman, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sherman, Denison, Bells, Randell Lake, Valley Lake, Eisenhower State
Park, Sowells Bluff, Boddie, Carpenters Bluff, and Ambrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 9658 3382 9653 3377 9650 3378 9643
      3372 9637 3369 9635 3370 9632 3375 9630
      3377 9628 3375 9622 3376 9619 3378 9616
      3375 9611 3359 9648 3373 9666 3383 9660
TIME...MOT...LOC 2223Z 236DEG 12KT 3373 9652

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reeves
Local storm report, Sep 21, 5:36 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
536 PM CDT Thu Sep 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     Hail             3 ESE Denison           33.74N 96.52W
09/21/2023  M1.00 inch       Grayson            TX   Trained Spotter

            Spotter relayed report of quarter size hail
            east side of Denison.

&&
Special weather statement, Sep 21, 5:37 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
537 PM CDT Thu Sep 21 2023

TXZ103-212315-
Denton TX-
537 PM CDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northwestern Denton
County through 615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Krum, or 13 miles west of Denton, moving northeast at 5
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denton, Krum, Ponder, Stony, and Bolivar.

This includes the following highways...
 Interstate 35 between mile markers 468 and 475.
 Interstate 35W between mile markers 83 and 85.
 Interstate 35E between mile markers 464 and 466.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 9728 3321 9705 3314 9734 3320 9739
      3334 9739 3343 9730
TIME...MOT...LOC 2237Z 237DEG 7KT 3323 9736

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Reeves

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 4:35 PM CDTSpecial Weather StatementFWDGrayson25 min
Sep 21, 5:06 PM CDTSpecial Weather StatementFWDCooke24 min
Sep 21, 5:23 PM CDTSpecial Weather StatementFWDGrayson37 min
Sep 21, 5:29 PM CDTSevere Thunderstorm WarningFWDGrayson31 min
Sep 21, 5:37 PM CDTSpecial Weather StatementFWDDenton38 min
Sep 21, 5:47 PM CDTAreal Flood AdvisoryFWDGrayson88 min
Sep 21, 5:55 PM CDTSevere Thunderstorm WarningFWDGrayson35 min
Sep 21, 6:10 PM CDTFlash Flood WarningFWDGrayson2 hr
Sep 21, 6:44 PM CDTSpecial Weather StatementFWDDenton31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.